If you're a woman currently using hormonal contraception, or thinking about using it, this is a must-read for you!
A new, large scale study published in the Journal of the American Medical Association (JAMA) Psychiatry, has found that the use of hormonal contraceptives may put you at greater risk of depression.
Association of Hormonal Contraception With Depression.
The objective of the study was to investigate whether the use of hormonal contraception is positively associated with subsequent use of antidepressants and a diagnosis of depression at a psychiatric hospital.
This was a nationwide prospective cohort study that combined data from the National Prescription Register and the Psychiatric Central Research Register in Denmark. All women and adolescents aged 15 to 34 years who were living in Denmark were followed up from January 1, 2000, to December 2013. A total of 1 061 997 women were included in the analysis.
The study found that women taking the oral contraceptive pill, and also those with implants, patches and intrauterine devices were affected.
- Women on the combined oral contraceptive pill were 23% more likely to be prescribed an antidepressant by their Doctor, and most commonly, this would occur within the first 6 months of starting the pill.
- Women on the progestin-only pill (also know as the 'mini pill'), were 34% more likely to take antidepressants or get a first diagnosis of depression than those not on hormonal contraception.
- What's most alarming is that adolescent girls appeared to be at highest risk with those taking combined pills being 80% more likely, and those on progestin-only pills more than twice as likely to be prescribed an antidepressant than their peers who were not on the pill.
Throughout our menstrual cycle, the fluctuating levels of the 2 female hormones, oestrogen and progesterone, can have a major impact on our mood and play a role in human behaviour.
What does this mean for you?
Those who follow my blogs and social media posts know that I am always encouraging women to listen to their body! If you have recently started on a form of hormonal contraception, or perhaps you've been on them for years and you know you just haven't quite been yourself since - maybe you are feeling down, teary, snappy all the time, or your PMS is out of control - then get some advice! Don't let anyone tell you you're crazy because you know yourself best!
Over the years I have had many women tell me that they just didn't quite feel like themselves when on the pill, and I too, have had my own experiences with this. In fact, after trying at least half a dozen different brands and types of the pill, I have found that I do not tolerate them and will start to feel the negative effects on my mood within weeks of starting on them. Sadly, I've also been told by Doctors that it's not the pill causing my symptoms at the time, and that the low mood and terrible PMS I was experiencing isn't due to the pill despite feeling almost instantly better when I stopped taking them! This can be terribly disheartening and a complete invalidation of our feelings when we're already feeling most vulnerable.
So although this research isn't surprising to me, the implications of it are huge! I am hopeful that if more Doctors are aware of the potential risks and side effects, women can also be better informed, and also feel more supported. And if this results in less women having to deal with depression and being prescribed antidepressants, then that's obviously a good thing!
At the end of the day, there are also many women who use hormonal contraception and don't report any terrible side effects at all. So my advice is usually to seek out a good GP specialising in women's health, and explore all of your options. Sometimes it may take trial and error to find the best method of contraception for you, and maybe the oral pill isn't the right fit for you. We are all different, and when it comes to health, there really isn't a one- size-fits-all approach.
If however, you are not using the pill as contraception, but rather, as a means to "regulate" your hormones, or to "help" with conditions such as PCOS, PMS, acne, painful periods etc, then I urge you to seek out different methods. In light of this new research, this is especially imperative for adolescent girls.
Naturopathic and nutritional medicine are extremely effective in helping to deal with women's health conditions and hormonal irregularities. Again, there's no-one-size-fits-all approach when we're dealing with something as complex as fluctuation of hormones and a woman's menstrual cycle, but what we aim to do is establish why you have these certain symptoms, what the causes are (e.g. stress, thyroid problems, being overweight, insulin resistance, nutrient deficiencies, poor diet ...), and treat accordingly, in a holistic manner.